Alert archive / New Jersey / Special Weather Statements in 2020
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 27, 2020, 9:13 PM EDT for 5 counties in New Jersey. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2020, 9:13 PM EDT (01:13 UTC)
- Expired
- Aug 27, 2020, 10:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties Hunterdon County, NJ, Mercer County, NJ, Middlesex County, NJ, Monmouth County, NJ, Somerset County, NJ
The radar
The Philadelphia radar (KDIX), 55 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 9:42 PM EDT | MARINE TSTM WIND 39 | Mantoloking, NJ | HADS SENSOR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 1.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 709 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -140 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.6
The text
As transmitted.
624
WWUS81 KPHI 280113
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
913 PM EDT Thu Aug 27 2020
NJZ009-010-012>015-020-026-PAZ106-280200-
Hunterdon-Eastern Monmouth-Coastal Ocean-Ocean-Western
Monmouth-Somerset-Middlesex-Mercer-Lower Bucks-
913 PM EDT Thu Aug 27 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN OCEAN...
SOUTHEASTERN HUNTERDON...MERCER...SOMERSET...MONMOUTH...MIDDLESEX AND
EAST CENTRAL BUCKS COUNTIES...
At 912 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Sergeantsville to near Long Branch.
Movement was south at 55 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Trenton, New Brunswick, Perth Amboy, Long Branch, Asbury Park,
Somerville, Sandy Hook, Somerset, Edison, Lakewood, Middletown, Old
Bridge, Howell, East Brunswick, Bridgewater, South Brunswick,
Sayreville, North Brunswick, Marlboro and Manalapan.
This includes the following highways...
New Jersey Turnpike between exits 8 and 13.
Interstate 195 in New Jersey between mile markers 0 and 34.
Interstate 295 in New Jersey between mile markers 61 and 76.
Interstate 287 in New Jersey between mile markers 0 and 18.
Garden State Parkway between mile markers 90 and 134.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4002 7397 4021 7486 4061 7504 4060 7421
4056 7421 4055 7425 4050 7426 4050 7428
4047 7427 4044 7420 4046 7418 4045 7413
4041 7398 4048 7402 4048 7401 4043 7397
TIME...MOT...LOC 0112Z 340DEG 48KT 4045 7497 4034 7395
$$
JEOWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 27, 6:45 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 27, 6:45 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 645 PM EDT Thu Aug 27 2020 .SYNOPSIS... A warm front to the north will continue to move across New England tonight while low pressure pushes across New York and southern Canada. An attached cold front will push across our area Friday. Low pressure associated with tropical system Laura will move along the front Friday night through Saturday night. High pressure will build over the area Sunday and remain into Monday. Another weather disturbance will affect our region next Tuesday and Wednesday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... For much of the afternoon, convection stayed to our north. However, just within the last hour we have seen isolated convective initiation well ahead of the main line across northern PA and portions of NY. While convective inhibition will be increasing over the next two hours, bulk effective shear will remain between 20 and 40 kt. Also, given that much of the convection will be initiating outside of our region, and then moving into our region, increasing CIN may not have much of an effect on limiting convection. LCL heights are higher than previously expected, so that could limit the tornado threat. Bottom line is that although storms are delayed from what was previously expected, we are still expecting isolated to scattered storms through the evening, some of which could be severe. The primary hazards at this point look to be damaging winds and possibly some large hail. Convection tapers off fairly quickly between 9pm-10pm, and a muggy night on tap for the rest of the night. Winds should diminish enough for at least patchy fog to develop, especially in any areas that get heavy rain. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... Hot and humid again on Friday with severe weather possible once again. Highs will be in the upper 80s to low 90s, along with surface dew points climbing well into the 70s throughout the day. PWATs will be up around 2 inches, with areas in excess of 2 inches possible in portions of southeast Pennsylvania and southern New Jersey. Some more shortwave energy will pass through the region in the afternoon and early evening, touching off another round of showers and thunderstorms. As models have shown in the last couple of days, the highest CAPE values of 1500-2000 or so J/kg will be in the southern half of the forecast area, generally Delmarva and portions of southern New Jersey, and the highest shear, 30-35 kt of 0-6 km Bulk Shear, will be in the northern half of the forecast area. SPC Day 2 outlook has the region in a Marginal risk for severe weather. WPC has much of New Jersey and southeast Pennsylvania in a Marginal risk for excessive rainfall, and it seems as if the main threat will be heavy rain and possible flash flooding. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Unsettled weather continues into the long term part of the forecast as the low pressure system that remains from 'Laura' moves along the cold front to our South and brings a decent soaking rain to the area late Fri night and much of Saturday. The showers decrease over the area Saturday night as drier and cooler air arrive behind the system. Overall, rainfall of 1 to 2 inches could occur with the disturbance. The highest totals will likely be across Delmarva and SE PA. The totals will probably not be high enough to trigger any significant flooding concerns, but some localized issues are possible. Warm and humid conditions will continue for the early part of the weekend. Highs Sat will mostly be in the low to mid 80s. By contrast, Sunday and Monday will feature cooler and drier air across the Middle Atlantic. High pressure will build over the area and fair weather is expected during these two days. Highs will be upper 70s and a few low 80s possible. The dew points will be in the 50s and low 60s, so much more comfortable conditions are expected. Another disturbance will arrive Tue and persist into Wed. A sharpening H5 trough across the Great Lakes will move towards the Northeast states while a cold front approaches from the west. A swath of moisture from the Ohio Valley will meet the front and bring a chc for showers into the middle part of next week. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. This evening (through 06Z)...VFR, though brief MVFR and even IFR conditions are possible if a storm moves directly over a TAF site. At this point, the highest risk for storms is for KRDG, KABE, and KTTN. West winds of 10 to 15 kt gradually diminishing through the evening. Low confidence on storm potential, but moderate confidence on the rest of the forecast. Tonight (06-12Z)...VFR. Patchy fog is possible with sub-VFR VSBY, but confidence low on it happening at a given terminal. Light west winds. Moderate confidence on wind forecast. Friday...Overall VFR. Afternoon and early evening SHRA/TSRA possible with heavy rain and sub-VFR conditions once again. SW winds 10 kt or less. Low confidence. Outlook... Fri night thru Sat night...Lower CIGS/VSBYS expected at times with frequent showers and scattered tstms. Best chc for lower conditions is Saturday. Gusty winds are possible Sat. Sunday thru Monday night...VFR expected. Tuesday/Tuesday night...Mostly VFR but sct tstms with lower conditions possible. && .MARINE... Overall, sub-SCA conditions on the waters tonight and Friday. There may be a few nearshore gusts to 25 kt through early this evening. Scattered showers and thunderstorms may affect the waters this evening, and then again on Friday afternoon and evening. This would result in strong winds and locally higher waves, as well as reduced VSBY in heavy rain. Outlook... Fri night...sub-SCA with scattered showers and a few tstms. Sat/Sat night...Building winds and seas but only low-end SCA conditions possible later Sat and into Sat night. Rains and sct tstms expected. Sun thru Mon...sub-SCA with fair weather. Rip currents... There is a low risk for the development of dangerous and life threatening rip currents through Friday, with fairly low swell and wind directions generally unfavorable for rip-current formation. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...O'Hara Near Term...Johnson/MPS Short Term...MPS Long Term...O'Hara Aviation...Johnson/MPS/O'Hara Marine...MPS/O'Hara
Hazardous weather outlook, Aug 27, 3:24 PM EDT, 5 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 324 PM EDT Thu Aug 27 2020 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-281930- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 324 PM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. Some thunderstorms this afternoon and evening could be severe with locally damaging winds and hail the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. For Saturday, showers and embedded thunderstorms should produce areas of heavy rain, especially with added tropical moisture as the remnants of Hurricane Laura tracks just to our south as a cold front arrives. Enhanced rainfall rates may result in local flash flooding. In addition, some thunderstorms could be severe with locally damaging winds the main threat. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-281930- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 324 PM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. Some thunderstorms this afternoon and evening could be severe with locally damaging winds and hail the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. For Saturday, showers and embedded thunderstorms should produce areas of heavy rain, especially with added tropical moisture as the remnants of Hurricane Laura tracks just to our south as a cold front arrives. Enhanced rainfall rates may result in local flash flooding. In addition, some thunderstorms could be severe with locally damaging winds the main threat. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-281930- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 324 PM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. Some thunderstorms later this afternoon and evening may produce locally strong winds and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Some thunderstorms Saturday may produce locally strong winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Aug 27, 8:26 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
826 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM TSTM WND GST READING REGIONAL AIRPOR 40.38N 75.97W
08/27/2020 M58 MPH BERKS PA ASOS
RDG ASOS MEASURED 50 KT WIND GUST.
&&
STAARMANNLocal storm report, Aug 27, 8:37 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
837 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 1 NE READING 40.35N 75.90W
08/27/2020 M81 MPH BERKS PA PUBLIC
CWOP MEASURED WIND GUST. THIS STATION IS
VERY EXPOSED LOCATED ATOP THE WILLIAM PENN
MEMORIAL FIRE TOWER AT AN ELEVATION OF 1115
FEET.
&&
STAARMANNLocal storm report, Aug 27, 8:40 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
840 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM MARINE TSTM WIND 1 SSW NORTH CAPE MAY 38.97N 74.96W
08/27/2020 M46 MPH ANZ431 NJ OTHER FEDERAL
NOS GAUGE.
&&
STAARMANNLocal storm report, Aug 27, 8:45 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
845 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM TSTM WND GST LEHIGH VALLEY INTERNATI 40.65N 75.44W
08/27/2020 M56 MPH LEHIGH PA ASOS
ABE ASOS MEASURED 49 KT GUST.
&&
STAARMANNLocal storm report, Aug 27, 9:08 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
908 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST ALLENTOWN QUEEN CITY MU 40.57N 75.49W
08/27/2020 M44 MPH LEHIGH PA AWOS
XLL AWOS MEASURED 38 KT WIND GUST.
&&
STAARMANNSpecial weather statement, Aug 27, 9:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
913 PM EDT Thu Aug 27 2020
NJZ009-010-012>015-020-026-PAZ106-280200-
Hunterdon-Eastern Monmouth-Coastal Ocean-Ocean-Western
Monmouth-Somerset-Middlesex-Mercer-Lower Bucks-
913 PM EDT Thu Aug 27 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN OCEAN...
SOUTHEASTERN HUNTERDON...MERCER...SOMERSET...MONMOUTH...MIDDLESEX AND
EAST CENTRAL BUCKS COUNTIES...
At 912 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Sergeantsville to near Long Branch.
Movement was south at 55 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Trenton, New Brunswick, Perth Amboy, Long Branch, Asbury Park,
Somerville, Sandy Hook, Somerset, Edison, Lakewood, Middletown, Old
Bridge, Howell, East Brunswick, Bridgewater, South Brunswick,
Sayreville, North Brunswick, Marlboro and Manalapan.
This includes the following highways...
New Jersey Turnpike between exits 8 and 13.
Interstate 195 in New Jersey between mile markers 0 and 34.
Interstate 295 in New Jersey between mile markers 61 and 76.
Interstate 287 in New Jersey between mile markers 0 and 18.
Garden State Parkway between mile markers 90 and 134.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4002 7397 4021 7486 4061 7504 4060 7421
4056 7421 4055 7425 4050 7426 4050 7428
4047 7427 4044 7420 4046 7418 4045 7413
4041 7398 4048 7402 4048 7401 4043 7397
TIME...MOT...LOC 0112Z 340DEG 48KT 4045 7497 4034 7395
JEOThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:13 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Somerset, Warren | 47 min |
| Aug 27, 8:24 PM EDT | Special Weather Statement | PHI | Middlesex, Somerset | 51 min |
| Aug 27, 8:29 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Mercer, Middlesex, Monmouth, Somerset | 46 min |
| Aug 27, 8:55 PM EDT | Special Marine Warning | PHI | 95 min | |
| Aug 27, 9:28 PM EDT | Severe Thunderstorm Warning | PHI | Mercer, Middlesex, Monmouth, Ocean, Somerset | 47 min |
| Aug 28, 3:05 PM EDT | Special Marine Warning | PHI | 85 min | |
| Aug 28, 3:41 PM EDT | Special Weather Statement | PHI | Salem | 34 min |
| Aug 28, 3:52 PM EDT | Severe Thunderstorm Warning | PHI | Cumberland, Gloucester, Salem | 53 min |
| Aug 28, 3:53 PM EDT | Special Marine Warning | PHI | 67 min | |
| Aug 28, 4:07 PM EDT | Special Marine Warning | PHI | 53 min | |
| Aug 28, 4:17 PM EDT | Severe Thunderstorm Warning | PHI | Cape May | 43 min |
| Aug 28, 4:29 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Camden, Gloucester, Mercer | 61 min |
| Aug 28, 4:39 PM EDT | Severe Thunderstorm Warning | PHI | Camden, Cumberland, Gloucester, Salem | 66 min |
| Aug 28, 4:49 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Mercer, Middlesex, Monmouth, Ocean | 56 min |
| Aug 28, 4:55 PM EDT | Special Marine Warning | PHI | 95 min | |
| Aug 28, 5:13 PM EDT | Special Marine Warning | PHI | 92 min | |
| Aug 28, 5:28 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 2 more | 47 min |
| Aug 28, 5:37 PM EDT | Special Marine Warning | PHI | 83 min | |
| Aug 28, 5:51 PM EDT | Special Marine Warning | PHI | 84 min | |
| Aug 28, 6:53 PM EDT | Special Marine Warning | PHI | 64 min | |
| Aug 28, 7:55 PM EDT | Special Marine Warning | PHI | 65 min | |
| Aug 27, 8:26 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Bucks, Chester, Lehigh, Montgomery | 26 min |
| Aug 28, 3:22 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Bucks, Chester, Lehigh, Montgomery | 53 min |
| Aug 28, 3:33 PM EDT | Areal Flood Advisory | PHI | Berks, Bucks, Chester, Lehigh, Montgomery | 101 min |
| Aug 28, 3:36 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Chester | 54 min |
| Aug 28, 3:56 PM EDT | Severe Thunderstorm Warning | PHI | Bucks, Chester, Delaware, Montgomery, Philadelphia | 49 min |
| Aug 28, 4:01 PM EDT | Severe Thunderstorm Warning | PHI | Chester, Delaware | 44 min |
| Aug 28, 1:53 PM EDT | Severe Thunderstorm Warning | PHI | New Castle | 52 min |
| Aug 28, 2:40 PM EDT | Severe Thunderstorm Warning | PHI | Kent, New Castle | 50 min |
| Aug 28, 3:15 PM EDT | Special Weather Statement | PHI | New Castle | 30 min |
| Aug 28, 3:21 PM EDT | Severe Thunderstorm Warning | PHI | Kent, New Castle | 24 min |
| Aug 28, 5:40 PM EDT | Special Weather Statement | PHI | Kent | 35 min |
| Aug 28, 6:17 PM EDT | Severe Thunderstorm Warning | PHI | Kent, Sussex | 43 min |
| Aug 28, 7:53 PM EDT | Special Weather Statement | PHI | Sussex | 37 min |
Nearby
Special Weather Statements in New Jersey, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.